Rohypnol is a type of benzodiazepine that was originally used in countries outside the U.S. for its sedative effects. Because it makes a person forget events around the time the drug was taken, it is sometimes used as an anesthetic for surgery.
People also abuse the drug for its euphoric effects. Rohypnol is a popular drug to use at parties on college campuses. It is used in much the same way as MDMA, except that instead of being a stimulant, Rohypnol is a depressant. This is dangerous because roofies can slow a person’s breathing and heart rate to levels low enough to cause a coma, especially when combined with alcohol.
People (usually men) also put the pill in other people’s drinks (usually women), hoping to sedate them and take advantage of them sexually. Thus, Rohypnol became known as the date rape drug. People who have Rohypnol placed in their drink feel more intoxicated than normal and are not able to remember anything that happened after taking the drug.
Use on College Campuses
In addition to its infamous use as a date rape drug, Rohypnol is abused to boost a sense of intoxication. People occasionally combine this drug with heroin, cocaine or other prescription drugs, creating dangerous and sometimes lethal combinations. The college atmosphere encourages use of Rohypnol because many see its effects as a way to enhance the intoxicating effects of alcohol. The stress of college life can also lead students to look for the escape and detachment from reality Rohypnol offers. The problem is that the drug slows down the mind and often causes a decrease in academic performance, which makes students’ situation more stressful and can increase their desire to use the drug to escape.
Teens and college-age students are highly susceptible to peer pressure, and this can make it difficult for them to get the help they need. They may feel that friends will shun them if they stop drinking or using Rohypnol.
Rohypnol Addiction and Rohypnol Treatment
If you or a friend is suffering from Rohypnol addiction, you should know that getting off the drug is possible but should not be done alone. The drug is highly addictive, and suddenly stopping “cold turkey” can be dangerous. Your body gets used to having the drug; when it is suddenly taken away, you may experience pain, headaches, hallucinations and seizures. People who stop taking this drug can also become very irritable and experience numbness and tingling in their arms and legs.
A treatment program will help individuals taper off their use of the drug and manage their anxiety while they are doing so. The process can be slow and may take many weeks, but with the right support and counseling, there is hope. Call our toll-free, 24 hour helpline to learn how our experienced recovery professionals can help you make a positive change.